Back to Ask the Diabetes Team Ask the Diabetes Team

From Philadelphia, Pennsylvania, USA:

My son is 17 and has had diabetes for 12 years. Today he was told he had too much protein in his urine and was placed on Accupril [a medication in the class called "ACE Inhibitors," that decreases blood pressure and urinary protein levels]. Does this mean he is or will have kidney problems? His father, who is deceased, had kidney failure when my son was 2. We never were told about too much protein in his urine; he just had a blood test done and the kidney function was not good and eventually he needed a transplant which was successful but having diabetes at 4 back in 1959 took its toll and he died at age of 38. We really are scared my son will go down the same road.


Fortunately, we now test for protein early.

  1. Take the ACE inhibitor.
  2. Do the best you can to take great care of the diabetes.
  3. His A1c should be as close to 7 or below if possible.
  4. Be sure to have an annual eye exam.
  5. Be sure blood pressure is totally normal.


Additional comments from Dr. Quick:

See How to Protect your Kidneys for some additional advice.


Original posting 25 Jun 1999
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.